Alert archive / Massachusetts / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 5, 2022, 3:20 AM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2022, 3:20 AM EDT (07:20 UTC)
- Expired
- Sep 5, 2022, 6:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, MA, Middlesex County, MA
The radar
The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
553
WGUS51 KBOX 050720
FFWBOX
MAC009-017-051030-
/O.NEW.KBOX.FF.W.0006.220905T0720Z-220905T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
320 AM EDT Mon Sep 5 2022
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Northwestern Essex County in northeastern Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 630 AM EDT.
* At 320 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford,
Andover, Dracut, Tewksbury, North Andover, Wilmington, Westford,
Newburyport, Amesbury, Ipswich, Middleton, Salisbury, Georgetown,
Boxford and Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4274 7125 4274 7118 4279 7119 4281 7117
4281 7107 4285 7104 4289 7092 4286 7085
4287 7082 4282 7082 4280 7081 4280 7079
4275 7078 4264 7102 4252 7139 4265 7136
FLASH FLOOD...RADAR INDICATED
$$
FNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 AM EDT, 27 minutes earlier.
Area forecast discussion, Sep 5, 2:53 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 253 AM EDT Mon Sep 5 2022 .SYNOPSIS... A cold front moves into southern New England tonight then stalls near the south coast Monday. The front moves south of the coast Monday night into Tuesday as low pressure develops near the middle Atlantic coast and persists into Wednesday. Multiple rounds of showers are likely through Tuesday, with areas of heavy rainfall. After a period of below normal temperatures Monday and Tuesday, mainly dry weather with a warming trend follows for the end of the week into next weekend as high pressure builds over the region. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 2am update... Already seeing a line of stationary showers over Essex County extending up into coastal New Hampshire at 2 AM. This is clearly initiating along the boundary draped across the region from northeast to southwest. Rainfall totals of 1.5 to 2 inches are already being observed under the heaviest cells in northeast MA for which an SPS has been issued. Flooding issues are possible if this line of showers continues over the next few hours. Previous Discussion... There is a cluster of showers and thunderstorms ongoing over western CT at this hour. Hazards have been limited to lightning and heavy rainfall thus far. Expect thunderstorm activity over this area to wane in the next hour or two as instability wares off and convective inhibition settles in. Made some slight adjustments to the PoPs over the next couple of hours to reflect radar observation. Otherwise the forecast remains on track. Isolated to scattered showers will remain a possibility as we head into the overnight hours. Previous Discussion A cold front sagging southward into New England this evening will bring the onset of a prolonged period of wet weather. South of the front, surface high pressure off the east coast is supporting southwest winds and the transport of warm moist air into southern New England. This will allow PWATs to rise to 1.75 to 2 inches overnight. KBOX radar is already detecting a few isolated showers/thunderstorms ahead of the front. Expect these showers to expand in coverage as the front drops south during the evening . hours. SPC mesoanalysis is revealing around 1000 J/kg of MLCAPE across interior southern New England. Deep-layer shear is virtually non-existent, thus not expecting any severe thunderstorms. However, a few rumbles of thunder is possible. Mainly expect shower activity this evening to be confined to the areas north and west of I-495. Most of southeastern MA/RI should stay on the dry side. Thunderstorm activity settles down after midnight and transitions to scattered light showers as the frontal boundary become quasi- stationary over southern New England. Where the boundary sets up will have an influence on the overnight low temperatures. North of the front, somewhere north of I90, lows will be in the low to mid 60s. South of the front overnight lows will range from the mid to upper 60s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/... Tomorrow through Tomorrow Night Shower activity ramps back up tomorrow morning into tomorrow afternoon. There won't be a lot of instability to work with, therefore we're not expecting a lot of thunderstorm activity. However, a deep warm cloud layer and high PWATs will help support efficient rainfall processes which may lead to locally heavy downpours. There is a slight risk for excessive rainfall over the area, but it will be difficult to achieve the rainfall rates necessary to support any widespread flash flooding. This will be more of a long duration heavy rainfall event. Thus, expect any flooding issues to be confined to small streams, urban areas, and poor drainage areas. Rainfall continues into tomorrow night and Tuesday as an area of low- pressure approaches from the south. Rainfall totals by Tuesday morning will range from 1 to 1.5 inches with higher amounts possible. Additional rainfall is expected during the day Tuesday. See long-term discussion for further details on Tuesday and beyond. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Highlights... * Showers and localized downpours continue into Tue, especially south of the Mass Pike. Unseasonably cool * Trending drier and milder Wed but still below normal * Dry conditions with temps trending back above normal for the end of the week into next weekend Tuesday into Tuesday night... Global guidance is rather bullish on a period of heavy rainfall Tue, especially south of the Mass Pike. Front settles south of New Eng with moist easterly flow. While some drying is noted across northern MA in the afternoon, anomalous PWAT plume 1.75-2.00" persists further south. Mid level trough slides south across New Eng with a surface low developing along mid Atlc coast. Large scale forcing from right entrance region of upper jet acting on high PWATs will likely bring some heavy rainfall to SNE. Additionally, warm cloud depths around 12k ft is very supportive of warm rain processes and enhanced rainfall rates. Latest guidance favors areas south of the Pike through CT and RI but this will likely depend on location of the stalled front. Potential for locally 1-2" rainfall on Tue where heavy rainfall axis sets up but this could still shift north or even south of New Eng. Instability is nil so not expecting any thunder. Unseasonably cool day with easterly flow and cool low levels holding temps in the 60s and possibly close to 60 over higher terrain. Drier air gradually pushes south through SNE Tue night as lower PWAT air advects in from the north. Lingering showers will Tue evening should be confined to CT/RI and SE MA then a gradual drying trend expected overnight. Wednesday... High pres builds south into New Eng while low pres lingers off the mid Atlc coast. While airmass is moderating, easterly low will slow warming trend with highs ranging from upper 60s across east coastal MA to mid 70s in the CT valley. Generally dry conditions but upper trough is over New Eng so can't rule out a pop up shower, closer to the south coast where moisture is greater. Thursday through Sunday... Upper trough gradually departs Thu with subtropical ridge building into New Eng Fri through the weekend. High pres will be in control at the surface with dry air in the column leading to dry weather and mostly sunny skies. Temps moderating through the weekend with Thu the transition day with near seasonable temps, then warming above normal Fri-Sun with temps getting into the 80s away from the coast. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 06Z update... This morning...high confidence. Scattered showers redevelop after from west to east and in northeast MA along a stationary front. VFR conditions will trend toward MVFR/IFR through the morning. Light south- southeast winds, possibly becoming N-NE across northern MA as frontal boundary drifts southward. Today...high confidence on trends, lower in timing and details. VFR/MVFR southeast MA, MVFR/IFR elsewhere with LIFR possible inland across the hilly terrain. Showers likely widespread along with areas of fog. S-SE winds across RI and southeast MA, N-NE winds elsewhere. Tonight...High Confidence IFR/LIFR across most of the interior with MVFR/IFR ceilings near the east coast and southeast MA. Showers likely. Easterly winds around 10 knots. Tuesday...High Confidence. IFR/LIFR for most of the interior again in continues SHRA through 18-21Z. NE winds 8 to 10 kts. KBOS Terminal..moderate confidence in TAFT. Uncertainty exists in the arrival of MVFR/IFR ceilings associated with a prolonged period of rainfall through tomorrow night. KBDL Terminal...High confidence in TAF. Outlook /Monday Night through Tuesday: MVFR/IFR conditions possible. SHRA likely. Tuesday Night: Mainly VFR, with local IFR possible. Breezy. Slight chance SHRA. Wednesday: VFR. Breezy. Wednesday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Tonight through Tomorrow Night Relatively benign conditions expected across the maritimes through tomorrow night. Will see south/southeast winds become more easterly tomorrow and tomorrow night as a surface front settles over the region. Additionally expecting seas to rise to 2 to 4 feet through tomorrow night as well. Moderate to heavy rainfall expected over the coastal waters beginning late tomorrow morning and lasting through Tuesday. Outlook /Tuesday Night through Friday/... Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers. Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. Wednesday: Winds less than 25 kt. Seas up to 5 ft. Wednesday Night through Friday: Winds less than 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/RM NEAR TERM...BW/RM SHORT TERM...RM LONG TERM...KJC AVIATION...KJC/BW/RM MARINE...KJC/RM
Hazardous weather outlook, Sep 4, 4:52 PM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 452 PM EDT Sun Sep 4 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-052100- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 452 PM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. Scattered showers and isolated thunderstorms with locally heavy rainfall may result in areas of minor urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall will become more widespread Monday afternoon through Tuesday with areas of urban and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-052100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 452 PM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 5, 2:45 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 AM EDT Mon Sep 5 2022
MAZ005>007-014-050745-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
245 AM EDT Mon Sep 5 2022
...Heavy showers with embedded thunder will impact portions of Essex
and northeastern Middlesex Counties through 345 AM EDT...
At 243 AM EDT, Doppler radar was tracking a cluster of heavy showers
and embedded thunderstorms containing very heavy rain over Lowell,
moving northeast at 15 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Lowell, Lawrence, Haverhill, Peabody, Methuen, Billerica, Woburn,
Chelmsford, Andover, Lexington, Dracut, Tewksbury, North Andover,
Danvers, Wakefield, Reading, Burlington, Wilmington, Westford and
Acton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4287 7082 4283 7081 4281 7087 4280 7083
4281 7081 4273 7078 4272 7079 4277 7082
4271 7083 4271 7080 4268 7081 4245 7114
4246 7144 4270 7132 4274 7124 4274 7118
4281 7116 4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 0643Z 192DEG 11KT 4262 7128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
NoceraThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:45 AM EDT | Special Weather Statement | BOX | Essex, Middlesex | 60 min |
| Sep 5, 3:08 AM EDT | Flood Watch | BOX | Bristol, Essex, Hampden, Middlesex, Norfolk, Plymouth and 2 more | 34 hr |
| Sep 5, 4:52 AM EDT | Special Weather Statement | BOX | Essex, Middlesex | 53 min |
| Sep 5, 5:10 AM EDT | Flash Flood Warning | BOX | Essex, Middlesex | 2 hr |
| Sep 5, 9:20 AM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Sep 5, 10:45 AM EDT | Flash Flood Warning | BOX | Worcester | 111 min |
| Sep 5, 1:38 PM EDT | Areal Flood Warning | BOX | Bristol | 82 min |
| Sep 5, 2:39 PM EDT | Flash Flood Warning | BOX | Bristol | 5 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.